Alert archive / Idaho / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Boise, ID

February 10, 2017Washington County, Idaho

NWS Boise, ID issued this flash flood warning at Feb 10, 2017, 3:55 AM MST for Washington County, Idaho. It was in force for 165 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 10, 2017, 3:55 AM MST (10:55 UTC)
Expired
Jul 24, 2017, 8:30 PM MDT
In force
165 days
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

County Washington County, ID

The radar

The Boise radar (KCBX), 99 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 7:51 AM MSTFLOOD1 S Weiser, IDICE JAM ON THE WEISER RIVER HAS CAUSED FLOODING OVER US-95 AND BLOCKED THE ROAD NEAR MILE MARKER 81.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2017-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2017-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
526 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WGUS55 KBOI 101055
FFWBOI
IDC087-101345-
/O.NEW.KBOI.FF.W.0001.170210T1055Z-170210T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boise ID
355 AM MST FRI FEB 10 2017

The National Weather Service in Boise has issued a

* Flash Flood Warning for...
  Southwestern Washington County in southwestern Idaho...

* Until 645 AM MST

* At 348 AM MST, river gauge reports indicated an ice jam release in 
  the Weiser River. Flash flooding is expected along the Weiser 
  River near Weiser especially along Cove Road.

* Some locations that will experience flooding include...
  Weiser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4426 11678 4424 11674 4423 11695 4425 11699
      4427 11698

$$

KA
2 follow-up statements
697 
WGUS75 KBOI 101202
FFSBOI

Flash Flood Statement
National Weather Service Boise ID
502 AM MST FRI FEB 10 2017

IDC087-101345-
/O.CON.KBOI.FF.W.0001.000000T0000Z-170210T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington ID-
502 AM MST FRI FEB 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM MST FOR
SOUTHWESTERN WASHINGTON COUNTY...

At 458 AM MST, local law enforcement reported several fields flooded 
south of the Weiser River in Weiser due to an ice jam release.  These
conditions will continue through 645 AM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4426 11678 4424 11674 4423 11695 4425 11699
      4427 11698

$$

LC
385 
WGUS75 KBOI 101349
FFSBOI

Flash Flood Statement
National Weather Service Boise ID
649 AM MST FRI FEB 10 2017

IDC087-101355-
/O.EXP.KBOI.FF.W.0001.000000T0000Z-170210T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington ID-
649 AM MST FRI FEB 10 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WASHINGTON COUNTY HAS
EXPIRED...

A flood warning has replaced the previously issued flash flood 
warning for an ice jam on the Weiser River affecting the city of 
Weiser.

LAT...LON 4426 11678 4424 11674 4423 11695 4425 11699
      4427 11698

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 3:14 AM MST, 41 minutes earlier.

Area forecast discussion, Feb 10, 3:14 AM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Boise ID
314 AM MST Fri Feb 10 2017

.SHORT TERM...Cold front passing through swrn Idaho at this hour
with rain showers.  Front and showers will shift to south-central
Idaho this morning and exit our CWA this evening.  Satellite shows
a flat wave on the front in southeast Oregon that may keep showers
going in swrn Idaho until sunrise, a little longer than progged.
Upper trough along the northwest coast will move inland today with
a couple more weak shower bands, but the main thing will be
significant cooling tonight and Saturday.  The cooling will lower
the snow level and halt the snowmelt tonight through the weekend.
But melting is fully underway now and additional rain will keep
flood advisories and warnings and avalanche warnings going today.
Winds will shift from southeast to light northwest today and
continue from the northwest tonight and Saturday.

.LONG TERM...Sunday through Friday...An upper level ridge will build
across the region starting Sunday afternoon. Temperatures aloft will
warm, causing an inversion to develop. Expect mostly sunny skies
across most of the region except for the lower Treasure Valley where
stratus could develop and linger. Temperatures will be right around
normal in the Upper Treasure and Magic Valleys, except well above
normal in the mountains, and below normal near Ontario, OR,
depending on stratus development. Temperatures around 10,000ft MSL
warm to unseasonably warm values, near 36F on Wednesday afternoon.
The upper level ridge begins to break down by Thursday, and
unsettled conditions return with snow and freezing levels lowering
to around 4,000-5,000 ft by Saturday.

&&

.AVIATION...Widespread precipitation and mountain obscuration
this morning over the central Idaho mountains, with MVFR and local
IFR conditions. Precipitation decreasing to scattered showers this
afternoon. Elsewhere conditions mainly VFR with isolated to
scattered showers today. Snow levels 7kft MSL lowering to 4-5k ft
this afternoon. Surface winds generally SW-SE 5-15kt, becoming
westerly 5-15kt this afternoon. Winds aloft at around 10k ft
MSL: westerly 20-30kt.

Weekend Outlook...A secondary cold front will move through region
tonight bringing a round of showers with snow levels lowering
to around 3k. Expect dry conditions and light winds Saturday and
Sunday with patchy fog during the morning.

&&

.HYDROLOGY...Bruneau River in Owyhee County has already flooded,
and other main rivers were running high but below flood stage.
Rivers will crest Saturday then recede for at least several days
as colder and drier air comes in.  Twin Falls County and Jerome
County have had significant flooding due to rain and rapid
snowmelt, and areal flood warning will continue there today.
Additional rain today will not help the situation, but colder
drier weather will come in tonight through the weekend and that
should help.  In the mountains, snow level will lower to the
valley floors tonight through Sunday, greatly reducing
snowmelt and runoff.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM....LC
LONG TERM.....KA
AVIATION......KA
HYDROLOGY.....LC

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 4:38 AM MSTAreal Flood WarningBOIJerome, Twin Falls36 hr
Feb 10, 6:45 AM MSTRiver Flood WarningBOIWashington28 hr
Feb 10, 11:09 AM MSTAreal Flood WarningBOIWashington24 hr
Feb 10, 4:44 PM MSTSpecial Weather StatementBOIAda46 min

Nearby

Flash Flood Warnings in Idaho, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.